Virginia, 2022

Damaging Wind in Virginia, July 28, 2022

July 28, 2022 · NWS LWX · 1 event in 1 county or zone

A couple isolated thunderstorms produced minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple isolated thunderstorms produced minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 1:41 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Thu Jul 28 2022

.SYNOPSIS...

Multiple fronts will pass through the region through Friday
evening. High pressure builds over the region for the weekend
before a warm front lifts northward through our region early
next week. Another system may impact the region by the middle
parts of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Isolated to scattered showers are currently occurring over parts of
central VA this afternoon as a weak surface trough passes through
our region. A cold front currently located over the Ohio River
Valley is expected to pass through our region late this afternoon
and into this evening. Ahead of the frontal passage, a south to
southwesterly flow has led to afternoon temperatures creeping up
into the upper 80s to lower 90s with dewpoints in the mid to upper
70s. Areas along the Potomac River and down into southern MD
currently have heat indices between 102 and 107 F.

Isolated to scattered showers will continue to be possible through
this afternoon and into this evening with an isolated threat for
thunderstorms. CAPE is forecast to only be about 1000 to 1500 j/kg
with modest shear around 35 knots.  Any thunderstorms that do occur
will likely be more discrete in nature vs organized as westerly flow
will introduce some mid level dry air. Strong to severe
thunderstorms will be possible especially if we get some interact
between the surface trough and the bay breeze. Overall, the threat
for severe weather will remain low with the main threat being
damaging winds.  Showers and thunderstorms should taper after 8pm as
the front passes through our region. Behind the frontal passage,
winds will briefly become more west to northwesterly with slightly
cooler conditions in the upper 60s to lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

A second, stronger cold front is forecast to pass through the region
late Friday afternoon and through the evening periods. Ahead of the
frontal passage, winds will briefly become southerly leading to
increased advection of warm and moist air.  Shear is expected to be
much higher around 40 to 55 knots with the best shear located along
the MD/PA border where an upper level jet will pass nearby. CAPE
values of 1500 to 2000 j/kg will combine with shear around 50 knots
and forcing from the front to bring a more widespread threat for
strong thunderstorms on Friday. Based on CAMs for Friday, the threat
for storms may occur later in the evening along the frontal
boundary. Severe weather will be a threat for Friday with the main
hazards being damaging wind gusts along with a threat for flooding
due to training storms and high PW's around 2 inches. The front is
forecast to exit the region by daybreak Saturday morning and drop
south of our region.

High pressure is expected to build over our region on Saturday
leading to a return of drier and cooler weather. Afternoon
temperatures will be much cooler in the mid 80s with dewpoints in
the low 60s. Depending on where the front stalls to the south of our
region on Saturday, some showers could creep into parts of central
VA and southern MD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

Sunday will start out dry with the front remaining stalled over the
southern mid atlantic and an area of high pressure remaining to our
north. Precipitation and humidity will return to the area as the
front begins to shift northwards, interacting with a shortwave
trough near our area. Typical summer time pattern returns Sunday
afternoon with an increased chance of precipitation and storms. Rain
showers should stay to our south with few storms entering our area.

Going into the work week, the typical summertime pattern remains
with a chance of showers and storms on Monday and Tuesday.
Temperatures should stay in the mid to upper 80s with higher
relative humidity values on Monday.

On Wednesday, a ridge builds to our north continuing the unsettled
pattern. Temperatures should rise into the low to mid 90s with
scattered showers and few storms. The chance for any storms is
increased west of the mountains.
 &&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

VFR conditions expected through this afternoon but brief
restrictions will be possible with showers and storms. Winds will
begin out of the south to southwest this afternoon and become
west to northwesterly behind a frontal passage. Another cold
front will pass through all terminals Friday afternoon and
evening bringing an increased threat for thunderstorms to all
terminals. Gusty winds will be possible within storms along with
brief restrictions. VFR conditions along with winds becoming
westerly are expected on Saturday.

VFR conditions are expected in the area Sunday into Monday. Sunday
could bring showers into the area near the mountains with showers
possible across the entire area on Monday.

&&

.MARINE...

Showers and thunderstorms may form along the bay breeze bringing a
chance for gusty winds over our waters this afternoon.  A cold front
will pass through the waters on Friday bring strong thunderstorms
and gusty winds. SubSCA conditions are expected on Saturday.

Winds likely stay below SCA levels Sunday and Monday with few
showers possible. In the event of a localized storm, increased winds
are possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ017-018.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...AVS
AVIATION...JMG/AVS
 MARINE...JMG/AVS
Hazardous weather outlook, Jul 28, 5:59 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
659 PM EDT Thu Jul 28 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
659 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts are
possible on Friday, especially during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
659 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts are
possible on Friday, especially during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
659 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts are
possible on Friday, especially during the afternoon and evening
hours.

Additionally, heavy rain with scattered instances of flooding are
possible on Friday across portions of Highland and Pendleton
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Local storm report, Jul 28, 4:17 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 13 E NORTH BEACH        38.71N  76.30W
07/28/2022  M41 MPH          ANZ541             MD   MESONET

            A WIND GUST OF 36 KNOTS (41 MPH) WAS MEASURED BY THE
            ISLAND CLUB RD MESONET SENSOR ON THE SHORE OF TALBOT
            COUNTY.

&&

EVENT NUMBER LWX2204598

CPB

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 28, 6:45 PM EST
Where
Fairfax County, 0.86 mi WNW of Langley
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.956, -77.184

A tree was reported down along Benjamin Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036507.